Tornadoes · United States · Colorado · 2022
EF0 tornado, Powell, Colorado, May 16, 2022
This EF0 tornado ran 0.1 miles across Logan County on May 16, 2022, touching down at 6:19 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 16, 2022
- Touchdown
- 6:19 PM MDT (00:19 UTC)
- Lifted
- 6:20 PM MDT (00:20 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Logan County
- Touchdown point
- 40.730, -102.990
- Lift-off point
- 40.730, -102.990
- Record number
- 2205161819-01
What the Weather Service recorded
A few severe storms brought produced gusts up to 60 mph in Phillips and Sedgwick counties. A brief land spout touched down in an open field in Logan County.
Landspout; funnel and ground circulation confirmed in photos; time and location estimated. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:40 UTC | 00:30 UTC | Severe Thunderstorm Warning | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 16, 3:39 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 16, 3:39 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 339 PM MDT Mon May 16 2022 .SHORT TERM...(This evening through Tuesday) Issued at 339 PM MDT Mon May 16 2022 Radar shows a few convective showers developing over the higher elevations and I-25 corridor this afternoon. Showers will progress eastward onto the plains, although still not expecting much wetting rain as the surface levels remain rather dry. Virga/gusty outflow are possible with showers. Better instability in place over the east plains/northeast corner will lead to increased chances for thunderstorms into the early evening. Gusty outflow winds and small hail being the main hazards. Showers/thunderstorms exit the east plains before midnight. Upper level flow remains zonal for Tues with an embedded disturbance in the flow. A weak front pushes in from the north with NE flow behind followed by increasing moisture. Paired with weak synoptic lift, Tues will feature a higher coverage of showers/thunderstorms in the afternoon. Instability will be in the place with MLCAPE values 1000-1400 J/kg over the eastern plains and a little less further west towards the I-25 corridor. DCAPE values approach or exceed 1000 J/kg in many areas. Scattered showers/thunderstorms develop in the late afternoon and push eastward. Main threats will be hail and gusty winds. Model soundings for Denver area resemble more of an inverted-V shape keeping the gusty outflow risk more likely. This reflects the SPC forecast well with a marginal risk of severe storms over the plains/urban corridor and slight risk over the northeast corner. .LONG TERM...(Tuesday night through Monday) Issued at 339 PM MDT Mon May 16 2022 Convection should continue to track east and southeast Tuesday evening, with a low severe threat for a few hours over the eastern part of the plains. We'll see a similar setup on Wednesday, but with cooler temperatures CAPEs and the severe threat will be lower and mainly over east central Colorado. That activity should end fairly early in the evening as subsidence and drier air move in. Thursday is the dry, warmer, and breezy day ahead of the incoming trough. This still looks like a fire weather day, although we'll need to check on the greenness of fuels over northern Colorado which has progressed in the last couple of weeks. There's some question about the timing of the cold front which will be approaching the northern border late in the day. For now, we'll keep the associated wind shift and cooling until Thursday evening. There's fairly reasonable agreement on the timing and strength of the trough which moves over Thursday night through Friday night. There are some model runs that are slower clearing out the back part of the trough on Saturday. There's also some disagreement on just how cold it gets, with the colder models dropping temperatures low enough to get some snow into Denver Friday night with lows near freezing Saturday morning. This looks possible but is on the colder edge of the envelope. The colder snow levels are mostly because of drying which means the precipitation would have ended, so we'll keep most of the snow out of Denver with just a slight chance early Saturday morning if there are lingering showers that late. There's a much better chance of some accumulation above 7000 feet, and the higher foothills and mountains should see several inches of snow. As for a potential freeze, we'd need clearing skies and light winds Saturday morning which would be possible with the faster solutions. It shouldn't get much below freezing but could be a threat to the more tender plants. We get warming in westerly flow from Sunday into early next week. There are discrepancies with the existence and timing of the next couple of shortwaves which will affect just how quickly it warms and whether there's any chance of convection. Our model blend with temps in the 70s and lower 80s and only isolated convection looks fine for now. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1202 PM MDT Mon May 16 2022 Light and variable winds will transition to easterly into the early afternoon. Elevated showers develop over the urban corridor/plains. Surface will be quite dry, so little accumulation is expected. There is potential for outflow winds with gusts up to 40 kt and virga in the vicinity of the terminals with nearby showers. Confidence remains low in the location of showers with respect to DIA. Better chances for thunderstorm activity remain over the eastern plains of the state. Winds return to SSW drainage after 00z at 7-12 kts. Tuesday morning, light winds gradually transition from SW to NW. Winds shift to the northeast in the early afternoon hours. Showers/thunderstorms develop in the afternoon. They will be scattered in nature, so confidence in the chance for direct impact to the terminals is lower. && .FIRE WEATHER... Issued at 339 PM MDT Mon May 16 2022 Tuesday, a weak front pushes across the plains with increasing moisture behind it across the northeast portion of the plains. Despite increased moisture in the mid-level in most places, dry air remains at the surface level over the Palmer Divide and southern Park and Lincoln Counties with relative humidities 13 to 18 percent. Winds in those areas should remain light limiting potential for critical fire weather conditions. Showers/thunderstorms develop in the afternoon across the mountains spreading eastward to the I-25 corridor and eastern plains which will also help limit critical fire weather conditions. Thursday will be dry, warm, and breezy with a good chance of Red Flag conditions in the afternoon for the plains and lower foothills. A cold front in the late afternoon or early evening will bring a shift to strong north winds. Colder temperatures and a good chance of precipitation is expected Friday. Warm and breezy conditions are possible again on Monday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mensch LONG TERM...Gimmestad AVIATION...Mensch FIRE WEATHER...Gimmestad/Mensch
Hazardous weather outlook, May 16, 11:10 AM MDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1110 AM MDT Mon May 16 2022 COZ030>051-171715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1110 AM MDT Mon May 16 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible in the eastern plains late this afternoon and evening. There will be potential for strong outflow winds with storms and even elevated showers along the urban corridor. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms can be expected both Tuesday and Wednesday afternoon and evening. A couple severe storms will be possible across the plains mainly east of the I-25 Corridor, with strong, gusty winds and hail being the primary threats. Thursday will feature very warm temperatures, gusty winds, and elevated to critical fire weather conditions. A change to much cooler weather and a chance of showers can be expected for Friday into the weekend. Temperatures will even be cold enough for some snow, most likely in the mountains and foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Mensch/Gimmestad
In the hours before
Special weather statement, May 16, 3:21 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Denver CO
321 PM MDT Mon May 16 2022
COZ040-045-162200-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
321 PM MDT Mon May 16 2022
...A strong thunderstorm will impact portions of central Arapahoe and
south central Adams Counties through 400 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bennett, or 25 miles east of Denver, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eastern Aurora, Bennett, Watkins, Strasburg and Manila Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10449 3959 10450 3966 10450 3965 10452
3963 10451 3963 10453 3958 10454 3958 10455
3963 10458 3961 10460 3958 10461 3960 10464
3978 10462 3977 10424 3957 10442
TIME...MOT...LOC 2119Z 222DEG 24KT 3964 10449
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ENTREKINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
0.3 hours before the tornado, 98 km from the path. May 17, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83341 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 3413 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.8 K/km
Denver, CO (KDNR), 12:00Z
11.7 hours after it, 98 km from the path. May 17, 2022.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -424 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3118 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Sterling (STK), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:35 UTC | 87.8 | 37.4 | 150° 11 kt | 1009.1 | ||
| 22:55 UTC | 86 | 39.2 | 160° 14 kt | 22 | 1008.8 | |
| 23:15 UTC | 86 | 39.2 | 160° 15 kt | 1008.5 | ||
| 23:35 UTC | 86 | 37.4 | 180° 9 kt | 1008.8 | ||
| 23:55 UTC | 82.4 | 35.6 | 290° 9 kt | 21 | 1009.5 | |
| 00:15 UTC | 80.6 | 37.4 | 300° 10 kt | 1009.5 | ||
| 00:35 UTC | 73.4 | 42.8 | 280° 16 kt | 24 | 1010.5 | |
| 00:55 UTC | 73.4 | 44.6 | 10° 11 kt | 18 | 1009.8 | |
| 01:15 UTC | 71.6 | 42.8 | 20° 13 kt | 20 | 1010.2 | |
| 01:35 UTC | 69.8 | 44.6 | 10° 9 kt | 1010.2 | ||
| 01:55 UTC | 69.8 | 44.6 | 20° 9 kt | 1010.2 | ||
| 02:15 UTC | 69.8 | 44.6 | 30° 9 kt | 1010.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 160 km away, was scanning. The volume nearest the touchdown began at 00:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:20 UTC | TORNADO | 5 Ese Iliff | Logan, CO | WEAK LANDSPOUT SOUTHEAST OF ILIFF. PHOTOS CONFIRMED FUNNEL AT CLOUD BASE AND VISIBLE GROUND CIRCULATION. TIME AND LOCATION ESTIMATED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 16, 2022
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.